It's Erowid's Annual Public Support Drive!
We need 1,229 unique donations of $5 or higher in September
to meet our goal (one more than last year).
Support accurate information--for education, harm reduction,
benefit enhancement, and policy reform. Please donate!
Navigating Through K-Space
Ketamine
by Lungfish
From Erowid Extracts Collection
Citation:   Lungfish. "Navigating Through K-Space: An Experience with Ketamine (exp20082)". Erowid.org. Sep 10, 2004. erowid.org/exp/20082

 
DOSE:
125 mg IM Ketamine (liquid)

BODY WEIGHT: 60 kg


in medical school that I first encountered ketamine. My friend and I were both gloved and gowned up in the operating theater, waiting to assist on a case. The time began to drag and he nudged my arm and drew my attention to a multi-dose vial of ketamine hydrochloride in the anaesthesia trolley. He asked me if we should take it; I told him he was crazy—what were we supposed to do with it anyway? I knew very little about ketamine in those days. It was hardly the most well known drug outside anaesthesia circles. I knew from pharmacology classes that it was a “dissociative anaesthetic”, but did not have much of a concept of what exactly this meant. I had heard from friends-of-friends who had tried snorting it and steam inhaling it, but it seemed a little extreme. In those days we smoked a lot of pot, but that was it—we didn’t see the point of taking other drugs, nor did we have access to other drugs (or so we thought) should we have plucked up the courage to take them.

Several years later, sometime during my internship, I began experimenting with a variety of drugs during the little free time I had—everything from morphine and inhalants to amphetamine and MDMA. I did a lot of internet and journal research about the drugs I was doing, both before and after the trips. I was researching a drug when I stumbled on ketamine once again. I decided to give it a try. I did some reading in a drug manual and arrived at a dose, recommended for use in certain outpatient procedures, like wound dressings. It was 0.4 mg/kg or so—basically (as I later found out) an extremely small dose. I administered it to my girlfriend intravenously—she became disoriented and experienced some fear and confusion. She said that my face looked all distorted. All this lasted a few minutes, and when she came out she wouldn’t allow me to give myself a shot. Once again I forgot all about ketamine.

About three months later I read about renegade neurologist John C. Lilly and his book Programming and Meta-programming the Human Biocomputer. I decided to give ketamine another try. At first I tried snorting it. I evaporated about 3 ml (150 mg) on a spoon and inhaled the fine white crystals. I felt a burning pain in my nostrils that made me wince. About five minutes later I began to feel weird in the head and body. It was more of a daze than anything else. The atmosphere of the room around me seemed different, although it had not changed significantly. I started to walk around and my movement was clumsy and robotic. It seemed like my movement was causing vapour trails, as if I was lit by a strobe light. This made me want to move my arms around. I began to feel nauseous and dizzy. I needed to lie down. I had a dim light on in my room at the time. I experienced no visual hallucinations, though speech coming from the adjacent apartment sounded highly distorted and unintelligible. My thinking was fairly clear though it required immense effort to follow a line of thought completely. I fell asleep.

The following day I injected myself in the buttocks with 75 mg of ketamine HCl (the intramuscular injection is practically painless and I find it to be the best route of administration). I felt numb in the head and body. I lay down and remained perfectly still—a good idea when you’re on a ketamine trip if you don’t like nausea and dizziness. I heard the drone of a motor—exactly like the sound of a motorcycle—increasing steadily in intensity until it was almost a roar. The “carrier wave” had arrived; my ceiling fan chopped noisily as well, and also increased its intensity. Minutes later the “carrier wave” aspect of the trip decreased and stopped entirely. The heady rush into new worlds and states of non-ordinary reality became more of a gentle transition. But during my early trips this heart-pounding whizzy ride was the most prominent aspect of the trip. There was also a characteristic “cyber” or “cyberish” quality to these early experiments.

The trip was everything and nothing—hard to describe in words. It seemed that the texture of my body and that of the world around me had changed. During the initial rush phase, I was whizzing through narrow corridors lined by complicated patterns, the corridors branching out in Byzantine complexity. The colours were sometimes muted, sometimes vibrant, always deep and rich. There were immense fluted columns, castles and massive edifices—colossal, majestic, beautiful and very strikingly dark and gothic.

During later trips, even though the content changed dramatically, one thing that remained constant was the dark, beautiful, gothic nature of the trip filled with beautiful and complex textures. This initial rush was always followed by a much longer post-ket state of quiet bliss, where ghostly shapes roamed the room and my mind followed long trains of thought (often nonsensical) accompanied by visual and auditory hallucinations of steadily diminishing intensity.

I found that with practice, I could control the flow of hallucinations to an extent. This involved an arbitrary mix of will power, imagination and the use of cues in each “scenario” to jump to another. For example, focusing on the headlight of a moving vehicle while simultaneously imagining the sun might take me to a beautiful sun-drenched beach.

The cyberpunk nature of the hallucinations, straight out of The Matrix, gradually disappeared altogether over months of near-daily ketamine use until it was replaced by visual imagery that was more the fiction of Clive Barker, the “body-tech” films of David Cronenberg, the paintings of Salvador Dali. Blood red carpets, ornate textures, fleshy forms sometimes hideously deformed and distorted. Everything was pure thanatos—chaos, blood and darkness, but breathtaking in beauty and grandeur. In a ketamine state or “K-hole” one’s baser emotions are often (though not always) blunted; desire, fear, lust, jealousy and greed are replaced by feelings of benevolence and power. The ketamine trip is very predictable and apart from being overcome with feelings of sentimentality or lust, I’ve never experienced a bad trip. Occasionally I was caught in an endless nonsensical reverie that tended to get boring, but that was about it.

Tripping with a friend can be fun as long as I’m not with someone who gets excitable or over-sentimental; for me the trip is usually highly personal so trip buddies are usually immaterial. Sex on ketamine can be frustrating, disorienting, even downright weird and eerie. My body is entirely numb, my head is spinning, I’m horny, and my partner looks like a denizen of the planet Zylonxxi and feels like a rubbery lizard. If I’m well into the post-ket stage though, it can be strange and wonderful.

My attempts at meta-programming tend to go awry for two reasons. One, I am rarely able to visualize myself or my body and this tends to get distracting—I lose objective sight of my target (i.e. myself) during the exercise when I see a huge pink elephant floating across the room. Two, I tend to drift into a pattern of nonsensical thought that at that moment seems a lot more fun than trying to reprogram myself. I find it hard to stay focused. I suspect it would be interesting and beneficial to explore therapy with a friend or therapist taking the lead. But new methods will have to be devised.

As for the addictive potential of ketamine; I agree that it can cause a lot of psychological dependence. If my case is any indication, then if you have easy access to the drug and your life is definitely not a blast, you could easily fall into a habitual pattern of usage.

Lately I’ve noticed that my ketamine trips have lost much of the sheen they had in the early days. Trips are fun, but I remember very little afterward. There is no early rush. I have stopped using it as often for these reasons. I have always restricted my intake to about 100–150 mg a trip because amounts in excess of 200 mg tend to give me vomiting and diarrhea.

Exp Year: 2002ExpID: 20082
Gender: Male 
Age at time of experience: Not Given 
Published: Sep 10, 2004Views: 68,332
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Ketamine (31) : Various (28), Addiction & Habituation (10), Retrospective / Summary (11)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults